Alert archive / California / Heat Advisories in 2017

Heat Advisory 5, NWS Eureka, CA

August 28, 20174 counties in California

NWS Eureka, CA issued this heat advisory at Aug 28, 2017, 3:17 AM PDT for 4 counties in California. It took effect at Aug 28, 2017, 1:00 PM PDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Aug 28, 2017, 3:17 AM PDT (10:17 UTC)
In effect from
Aug 28, 2017, 1:00 PM PDT
Expired
Aug 28, 2017, 8:00 PM PDT
In force
7 hr
Issued by
NWS Eureka, CA

Counties Del Norte County, CA, Humboldt County, CA, Mendocino County, CA, Trinity County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 60 km from the middle of the area, began a volume at 10:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 10.3 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2017-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2017-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3674 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

274 
WWUS76 KEKA 281017
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
317 AM PDT Mon Aug 28 2017

...HOT TEMPERATURES CONTINUE TODAY...MODERATE RISK OF HEAT RELATED
IMPACTS...

.While a deepening marine layer will provide some modest relief
for the immediate coast, interior valley temperatures are once
again expected to reach 100 to 108 degrees over a broad area.
This will result in a low to moderate risk of heat-related 
illness, particularly to sensitive population groups, and care 
should be taken to limit outdoor exposure.

CAZ102-105>108-110>113-282330-
/O.NEW.KEKA.HT.Y.0005.170828T2000Z-170829T0300Z/
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
317 AM PDT Mon Aug 28 2017

...HEAT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM PDT
THIS EVENING...

The National Weather Service in Eureka has issued a Heat
Advisory...which is in effect from 1 PM this afternoon to 8 PM
PDT this evening. 

* LOCATIONS INCLUDE...Gasquet...Willow Creek...Weaverville...
  Hayfork...Garberville...Laytonville...Willits...Ukiah...Covelo.

* TEMPERATURES...High temperatures between 100 and 108.

* IMPACTS...Moderate risk of heat illness for those who are 
  sensitive to heat or for those who are exposed to the sun and 
  active for long durations. This heat will also be dangerous to 
  anyone without proper hydration or adequate cooling. Heat 
  stress is possible for livestock and outdoor pets.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Heat Advisory means that a period of hot temperatures is
expected. The combination of hot temperatures and high humidity
will combine to create a situation in which heat illnesses are
possible. Drink plenty of fluids,stay in an air-conditioned
room,stay out of the sun, and check up on relatives and 
neighbors.

Take extra precautions if you work or spend time outside. When
possible, reschedule strenuous activities to early morning or
evening.  Know the signs and symptoms of heat exhaustion and heat
stroke.  Wear light weight and loose fitting clothing when
possible and drink plenty of water. 

To reduce risk during outdoor work the occupational safety and
health administration recommends scheduling frequent rest breaks
in shaded or air conditioned environments. Anyone overcome by
heat should be moved to a cool and shaded location.
Heat stroke is an emergency - call 911.

&&

$$
1 follow-up statement
132 
WWUS76 KEKA 282327
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
427 PM PDT Mon Aug 28 2017

...HOT TEMPERATURES CONTINUE TODAY...MODERATE RISK OF HEAT
RELATED IMPACTS...

.While a deepening marine layer will provide some modest relief
for the immediate coast, interior valley temperatures are once
again expected to reach 100 to 108 degrees over a broad area.
This will result in a low to moderate risk of heat-related
illness, particularly to sensitive population groups, and care
should be taken to limit outdoor exposure.

CAZ102-105>108-110>113-290300-
/O.CON.KEKA.HT.Y.0005.000000T0000Z-170829T0300Z/
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
427 PM PDT Mon Aug 28 2017

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING...

* LOCATIONS INCLUDE...Gasquet...Willow Creek...Weaverville...Hayfork...
  Garberville...Laytonville...Willits...Ukiah...Covelo.

* TEMPERATURES...High temperatures between 100 and 108. 

* IMPACTS...Moderate risk of heat illness for those who are 
  sensitive to heat or for those who are exposed to the sun and 
  active for long durations. This heat will also be dangerous to 
  anyone without proper hydration or adequate cooling. Heat 
  stress is possible for livestock and outdoor pets.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

$$

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this heat advisory went out at Aug 27, 4:08 PM PDT, 11 hours 9 minutes earlier.

Area forecast discussion, Aug 27, 4:08 PM PDT, 11 hours 9 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
408 PM PDT Sun Aug 27 2017

.SYNOPSIS...Hot conditions will persist through Tuesday across the
interior before a slight cool down by mid-week. The marine layer
will begin to deepen as well, which will prevent coastal temps
from warming as much as they did today. More hot temperatures
expected towards late week.

&&

.DISCUSSION...High pressure will continue to hold over NW CA for a
few more days however it will gradually begin to weaken as another
system moves towards the coast on Tuesday. However, before the
next system moves in hot and critically dry conditions will
persist across the interior. The heat risk map for tomorrow is
much more limited than it was for today so we will allow the heat
advisory to expire tonight at 8pm. With the very light wind regime
and very warm air aloft the coastal temperatures soared this
morning before the sea breeze moved in. Here on the island we have
reached 71 degrees today which is the first time we have exceeded
70 degrees since November 7th of last year. As the marine layer
begins to deepen later tonight it will push farther inland which
should prevent us from having a repeat of today for tomorrow.
Coastal stratus should also increase in coverage but should
disperse by late morning yet again as the marine layer will not be
extremely deep.

Smoke coverage should continue to be persistent across the Klamath
and Trinity river valleys with some clearing each afternoon as the
inversion lifts. Onshore winds will gradually increase with
slightly stronger northerly flow aloft which should help to
advect the smoke back into Oregon. However, flow will quickly
reverse and bring smoke back over NW CA later this week.

After a very slight break from the heat during mid-week the heat
will return full force late in the week if the current strength
and location of the ridge is accurate. Highs across the interior
could really with some areas seeing over 110 degrees. However,
this is still many days away so the exact temperature forecast
will continue to vary until we get closer to the event. In
addition, this weekend may also have a moderate offshore
component of the wind in Del Norte which may help to increase
temperatures along the coast as the air is compressionally warmed.
/WCI

&&

.AVIATION...Mostly sunny skies prevail across most of the area once
again today. Smoke today is mostly found over extreme E Del Norte
County and in portions of the Klamath River valley of NE Humboldt
County. In general, due to the light winds today, most smoke is
remaining near wildfires and the adjacent valleys. Expect this trend
to continue thru the night tonight. A very shallow, low-level
inversion will keep smoke trapped closer to the surface late tonight
and early Monday.

Although MOS guidance continues to depict late night and early
morning low clouds and fog, will go with persistence tonight. There
still will be some patchy, shallow ground fog around sunrise along
the Redwood Coast and nearby river valleys. Winds will be generally
light across the area. /SEC

&&

.MARINE...A light northwest week will continue through the end of the month,
before high pressure builds across the region. As this occurs, the
pressure gradient will tighten, causing an increase in winds and sea
state by midweek, continuing through Friday. Seas will build into
the 7 to 11 feet range by then, before decreasing for next weekend.
/PD

&&

.FIRE...Hot and very dry conditions will persist through Tuesday
as a ridge stays entrenched overhead. By mid-week a weak trough
will move overhead which will decrease temperatures and increase
moisture only slightly. Then towards the end of the week a very
strong ridge will begin to build towards us leading to hot
temperatures yet again. This ridge has the potential to be even
stronger than the one that is currently overhead however models
are struggling with this feature.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Heat Advisory until 8 PM PDT this evening for CAZ102-104>108-
     110>113.

     Red Flag Warning until 5 PM PDT this afternoon for CAZ203-204.

NORTHWEST CALIFORNIA COASTAL WATERS...None.
&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Aug 27, 3:25 PM PDT, 11 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
325 PM PDT Sun Aug 27 2017

CAZ101-103-109-282230-
Coastal Del Norte-Northern Humboldt Coast-Mendocino Coast-
325 PM PDT Sun Aug 27 2017

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ104-106-108-110>113-282230-
Southwestern Humboldt-Southern Humboldt Interior-Southern Trinity-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
325 PM PDT Sun Aug 27 2017

...HEAT ADVISORY IN EFFECT UNTIL 8 PM PDT THIS EVENING...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

A Heat Advisory is currently in effect.

Above normal temperatures can be expected today, likely reaching or
exceeding 100 degrees. A moderate risk of heat related illness is
expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Above normal temperatures will continue through Tuesday, resulting
in a low to moderate risk for heat related illness.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ102-105-282230-
Del Norte Interior-Northern Humboldt Interior-
325 PM PDT Sun Aug 27 2017

...RED FLAG WARNING IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON...
...HEAT ADVISORY IN EFFECT UNTIL 8 PM PDT THIS EVENING...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

A Heat Advisory is currently in effect.

A Red Flag Warning is currently in effect for extremely low
humidities.

Above normal temperatures can be expected today, likely reaching
near 100 degrees. A low to moderate risk of heat related illness is
expected.

Smoke may also periodically result in degraded air quality.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Above normal temperatures will continue through Tuesday, resulting
in a low to moderate risk for heat related illness.

Smoke may also periodically result in degraded air quality.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ107-282230-
Northern Trinity-
325 PM PDT Sun Aug 27 2017

...HEAT ADVISORY IN EFFECT UNTIL 8 PM PDT THIS EVENING...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

A Heat Advisory is currently in effect.

Above normal temperatures can be expected today, likely reaching or
exceeding 100 degrees. A moderate risk of heat related illness is
expected.

Smoke from wild fires in Siskiyou county may also periodically
result in degraded air quality.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Above normal temperatures will continue through Tuesday, resulting
in a low to moderate risk for heat related illness.

Smoke from wild fires in Siskiyou county may also periodically
result in degraded air quality.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 2:37 PM PDTSmall Craft AdvisoryEKA4 days

Nearby

Heat Advisories in California, 2017Every heat advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.